Colorado, 2023

Tornado and Flash Flooding in Colorado, July 31, 2023

July 31, 2023 · NWS BOU · 10 events in 6 counties and zones

Severe thunderstorms produced heavy rain, large hail and damaging wind across parts of Boulder, Denver, Elbert, Larimer and Weld counties. One tornado touched down briefly near Carr, but no damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
$40,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced heavy rain, large hail and damaging wind across parts of Boulder, Denver, Elbert, Larimer and Weld counties. One tornado touched down briefly near Carr, but no damage was observed. Hail up to half dollar size was observed, along with peak wind gusts around 60 mph. Heavy rainfall, up to 3.64 inches, produced flooding and flash flooding around Fort Collins and Livermore in Larimer County. Vehicles were stuck in up to 3 feet of standing water. Water from heavy rainfall filled the lagoon and surrounding retaining walls near the Lory Student Center on Colorado State University's main campus in Fort Collins. At least four buildings on campus were damaged by floodwater, university officials said. In the Cameron Peak burn area localized flash flooding was observed. Buckhorn Road was impassable from 1 mile east of Moose Ridge Road to Forest Road 129. In addition, multiple mudslides forced the closure of Highway 126 in Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 31, 2:09 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 31, 2:09 PM MST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Mon Jul 31 2023

.SHORT TERM...(This evening through Tuesday)
Issued at 259 PM MDT Mon Jul 31 2023

This evening, widespread showers and scattered storms carrying
east over plains will continue to bring gusty winds, heavy
rainfall, and small hail. Some severe storms are possible, most
likely on the plains, but there is again a general lack of shear.
There were reports of tennis ball hail yesterday though so I'm
hesitant to say marginally severe again. Most hail should be
marginal, a few stones could go larger. The primary hazard remains
heavy rainfall and flooding, due to great and deep moisture with
sufficient instability and very little steering flow. We maintain
our Flood Watches, both valid through midnight, collectively
covering the northern Front Range mountains, Middle Park, the
urban corridor, and plains east through about Morgan County.

Tonight, skies will probably remain partly to mostly cloudy, and
isolated to scattered showers might linger over both the high
country and over the northern plains.

The ridge will remain strong through the period and should
continue to gradually shift east, promoting greater monsoonal flow
and increasing moisture over Colorado.

Tomorrow: in the morning, forecast soundings show stratus again
on the plains this time over the urban corridor. There will be
more moisture so stratus may be more persistent. Widespread
showers will develop over the mountains in the afternoon again as
well, but look to carry east over the plains a bit faster. Storms
will again bring heavy rainfall widespread. We have issued another
Flood Watch valid noon to midnight, for much the same area but
now including all our eastern plains. The details are mostly the
same as today but with more moisture, there are more details in
the Hydrology section below.

.LONG TERM...(Tuesday night through Monday)
Issued at 259 PM MDT Mon Jul 31 2023

CAMs are consistent in depicting a cluster of rain-laden
thunderstorms traversing the eastern plains early Tuesday evening
before all areas dry out overnight. With widespread rain likely
Tuesday, suspect there may be at least patchy stratus development
overnight into early Wednesday morning, although neither forecast
soundings nor SPC HREF guidance seems all that bullish with the low
clouds.

Wednesday's setup remains largely favorable for renewed scattered to
widespread thunderstorms and heavy rainfall. Key parameters will be
ticking down a notch (shaving ~0.10" off the PW values and a few
hundred J/Kg of MLCAPE), but the ingredients will all be there
nonetheless for efficient precipitation production, and storm
motions will remain quite slow. This will sustain a flash flood
threat primarily from the Continental Divide eastward into the
plains. It's conceivable that if low clouds are more widespread than
anticipated, the lower elevations could remain capped off much off
the day under a more stable air mass, but for now will maintain high
PoPs in alignment with most guidance.

Thursday has trended toward slightly more ridging allowing for
warmer temperatures and a more notable decline in monsoon moisture
availability. Still, an embedded shortwave aloft and greater
instability that per some guidance could push 2,000 J/Kg in the
eastern plains should still support scattered thunderstorm
development in the afternoon, although with slightly lesser coverage
and rainfall intensity. Shear, though modest, will tick up and could
be sufficient to sustain isolated severe thunderstorms in the
plains.

Ridging does look to become more pronounced Friday under
increasingly northwest flow aloft. Thus, less thunderstorm coverage
can be expected with highest precipitation chances over the higher
terrain. Temperatures will remain in the 80's and slightly below
normal for this time of year.

For the weekend, there has been a more notable shift back towards a
more active weather pattern. Friday's ridging looks short-lived,
with a more substantial shortwave aloft progged to move over
Colorado Saturday into Sunday. Combined with an approaching jet
streak for added upper-level support, and a modest increase in PW
values, this should allow for more widespread thunderstorm
coverage each afternoon and potential return of heavier rain.
After several days of relatively steady temperatures in the 80's,
highs should begin to decline well below seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1109 AM MDT Mon Jul 31 2023

Should be VFR conditions for the early afternoon, then
intermittent MVFR and maybe IFR conditions are possible with
widespread showers and storms late this afternoon through this
evening. Storms and showers will bring variable outflow gusts and
possibly heavy rainfall, which may reduce visibility. Ceilings are
expected near 6000 feet and may fall below with passing storms.
CAMs still suggest the main threat window is roughly 00Z to 03Z,
though impacts are possible in a greater window about 22Z to 07Z.
Stratus may develop again behind this system, and if so could
linger overnight into tomorrow morning. Confidence in stratus is
not yet high enough to include a ceiling in the TAF due to the
possibility of downsloping winds, but there is mention of few low
clouds for now. Guidance is highly variable behind this
convection. Winds are forecast around easterly again tomorrow
early afternoon ahead of another similar round of convection with
similar hazards, through the late afternoon and early evening.

&&

.HYDROLOGY...
Issued at 259 PM MDT Mon Jul 31 2023

Tomorrow afternoon and evening, all ingredients are coming
together for a threat of flash flooding from thunderstorms. This
includes increasing precipitable water values to 150-175% of
normal, warm cloud depths near 5,000 feet, sufficient
instability/weakly capped airmass, and storm motions averaging
15-20 mph. The stronger storms will be capable of producing
1.5-2.5" of rain in 30-45 minutes. Bottom line is storms in this
environment will be efficient heavy rain producers (even moreso
than today), capable of causing flash flooding. This would include
recent burn scars, urban areas, creeks, streams, and low lying
areas.

Heavy rain potential will remain on Wednesday, with slow storm
motions favored and above-normal precipitable water values. That
said, there's some higher uncertainty with potential capping and
lower instability which could taper convective development. Still
suspect scattered thunderstorm coverage with localized heavy rain
and rates of 1-2"/hr, with the strongest storms initiating over the
Continental Divide early afternoon and pushing east through the
afternoon.

Thunderstorm coverage is still favored to decrease Thursday and
Friday, particularly for the lower elevations, but at least a
limited threat of flash flooding will persist each afternoon for the
burn scars.

Guidance suggests a return to a more active, wet pattern and
increasing flood potential over the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ032-033-035.

Flood Watch from Tuesday afternoon through Tuesday evening for
COZ035-038>046-048>051.

Flood Watch until midnight MDT tonight for COZ038>046.

&&

SHORT TERM...EJD
LONG TERM...Rodriguez
AVIATION...EJD
HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 31, 10:03 AM MST, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Mon Jul 31 2023

COZ030>051-011715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Mon Jul 31 2023

...Flood Watch for the I-25 Corridor, adjacent plains, and portions
of the northern mountains and foothills until midnight tonight...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will develop across the high
country early this afternoon, then spread over the I-25 corridor
and plains this afternoon and evening. Heavy rain and gusty winds
will be possible with stronger storms. Flash flooding will be
possible across the burn areas, I-25 corridor, and plains through
the early overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The flash flood threat will increase for all areas Tuesday and
continue into Wednesday. Storms that develop will be capable of
producing very heavy rain and flash flooding. This includes not
only recent burn areas, but also urban areas, small creeks and
streams, and low lying areas outside of burn scars.

Never drive through flooded roads or water of unknown depth. Avoid
recent burn areas if possible, have multiple ways to receive
warnings, and be ready to take action and move to higher ground if
a warning is issued.

The active weather pattern is slated to continue into the weekend,
although some decrease in storm coverage and intensity is
expected by Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of heavy rainfall, flooding, hail, and strong winds
will be appreciated.

In the hours before

Special weather statement, Jul 31, 3:35 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Denver CO
435 PM MDT Mon Jul 31 2023

COZ036-312315-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
435 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Douglas
and southwestern Jefferson Counties through 515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm over
Deckers, or 35 miles southwest of Denver, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheesman Reservoir, Deckers, Buffalo Creek, Wellington Lake and Pine
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3923 10537 3924 10536 3926 10538 3925 10536
      3927 10534 3929 10533 3930 10535 3930 10538
      3931 10538 3931 10540 3942 10540 3948 10523
      3924 10513 3915 10529
TIME...MOT...LOC 2235Z 159DEG 7KT 3927 10525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GIMMESTAD

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Jefferson

When
July 31, 4:45 PM MST to 7:00 PM MST
Where
Jefferson County, 7.48 mi S of Buffalo Creek to 7.46 mi S of Buffalo Creek
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
State Official
Coordinates
39.272, -105.272

Heavy rain produced multiple mudslides on and near Highway 126. The roadway was closed until the debris could be cleared.

Tornado, Weld

When
July 31, 4:46 PM MST to 4:47 PM MST
Where
Weld County, 3.46 mi SW of Rockport
Rating
EFU
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
40.860, -104.820

A tornado touched down briefly in open country near Carr. No damage was reported.

Hail, Weld

When
July 31, 5:46 PM MST
Where
Weld County, 2.32 mi NNW of Nunn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.730, -104.790

Hail, Douglas

When
July 31, 5:55 PM MST
Where
Douglas County, 2.76 mi WSW of Franktown
Measured
0.75 in hail
Reported by
Public
Coordinates
39.370, -104.800

Thunderstorm Wind, Boulder

When
July 31, 5:57 PM MST
Where
Boulder County, 1.74 mi NW of Superior
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.970, -105.190

Thunderstorm Wind, Elbert

When
July 31, 5:57 PM MST
Where
Elbert County, 2.96 mi NNW of Elizabeth
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -104.620

Flash Flood, Larimer

When
July 31, 6:45 PM MST to 8:30 PM MST
Where
Larimer County, Ft Collins
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
40.580, -105.080

Heavy rain produced localized flooding in downtown Fort Collins and Livermore, with standing water 1 to 3 feet deep. Vehicles were reportedly floating at the intersection of College and Mulberry in Fort Collins. Considerable street flooding was observed at several other locations. Extensive flooding occurred on the CSU campus. Trained spotter reported storm totals from 2.00 to 3.64 inches of rainfall.

Hail, Elbert

When
July 31, 6:55 PM MST
Where
Elbert County, 5.93 mi NNW of Kiowa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.430, -104.510

Hail, Larimer

When
July 31, 7:00 PM MST
Where
Larimer County, 2.07 mi N of Ft Collins
Measured
1.25 in hail
Reported by
Public
Coordinates
40.610, -105.080

Flash Flood, Larimer

When
July 31, 7:15 PM MST to 9:45 PM MST
Where
Larimer County, 8.33 mi N of Glen Haven to 9 mi SW of Poudre Park
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.570, -105.450

Buckhorn Road was impassable from 1 mile east of Moose Ridge Road to Forest Road 129.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127635, 1123525, 1123519, 1123520, 1123521, 1123522, 1127496, 1123523, 1123524, 1127609.